Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 43, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 22, 2004, 11:46 PM CDT for Oregon County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2004, 11:46 PM CDT (04:46 UTC)
- Expired
- Apr 23, 2004, 12:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Oregon County, MO
The radar
The Springfield radar (KSGF), 189 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 7:50 PM CDT | Tornado Watch | SPC | 4 hr |
| Apr 22, 9:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 543 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 230446 SVRSGF MOC149-230545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1146 PM CDT THU APR 22 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OREGON COUNTY IN MISSOURI. * UNTIL 1245 AM CDT. * AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF ALTON...OR ABOUT 15 MILES NORTHEAST OF MAMMOTH SPRING...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF OREGON COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3652 9169 3652 9115 3681 9115 3686 9132 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:07 PM CDT, 8 hours 39 minutes earlier.
Area forecast discussion, Apr 22, 3:07 PM CDT, 8 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 307 PM CDT THU APR 22 2004 ...MESOSCALE DISCUSSION... .DISCUSSION... STORMS HAVE ALREADY INITIATED ALONG THE 850 CONVERGENCE AXIS OVER SOUTHERN MISSOURI. SUFFICIENT INSTABILITY HAS SEEPED INTO SOUTHERN MISSOURI FOR THE INITIATION OF STRONG TO SEVERE THUNDERSTORMS. A WARM FRONT EXISTS ALONG THE MISSOURI AND ARKANSAS BORDER...ALONG AND A FEW MILES NORTH OF THIS FEATURE WILL BE AN AREA PRIME FOR TORNADOES THIS AFTERNOON AND THIS EVENING...IF STRONG UPDRAFTS TAP INTO THIS ENHANCED AREA OF HORIZONTAL VORTICITY. CRAMER SHORT TERM (TONIGHT - SATURDAY)... FORECAST CHALLENGES WITHIN THE SHORT TERM WILL REVOLVE AROUND CONVECTION TONIGHT...TOMORROW...AND SATURDAY. AN INVERTED TROUGH FEATURE ACROSS OKLAHOMA AND ALONG THE MISSOURI-ARKANSAS BORDER WILL BE THE FOCUS FOR CONVECTION THIS EVENING AND TONIGHT. THE SURFACE LOW ONCE OVER WESTERN OKLAHOMA THIS MORNING HAS FILLED QUITE NICELY...SO I DONT EXPECT ANY FURTHER NORTHWARD SURGE IN THE WARM FRONT/INVERTED TROUGH. THERE STILL REMAINS A THREAT FOR SEVERE WEATHER ACROSS EXTREME SOUTHWEST MISSOURI TONIGHT AS STORMS DEVELOP IN WARM SECTOR OVER NORTHEAST OKLAHOMA. THESE STORMS COULD BE SEVERE WITH NICKEL SIZE HAIL AND THUNDERSTORM GUSTS UP TO 60 MPH AS THEY SPREAD INTO MISSOURI. A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF EXTREME SOUTHERN MISSOURI UNTIL 800 PM. THE QUASI STATIONARY SYNOPTIC SCALE BOUNDARY WILL PRESS SOUTH OF THE REGION AGAIN TONIGHT...HOWEVER...MAY BE CLOSE ENOUGH TOMORROW AFTERNOON TO AFFECT SOUTHERN MISSOURI ONCE AGAIN. ILL BE ISSUING A FLOOD WATCH FOR SOUTHWESTERN MISSOURI WHICH WILL BE IN EFFECT UNTIL TOMORROW MORNING. HOWEVER...AN EXTENSION TO THIS WATCH IS LIKELY INTO SATURDAY AS THE PRIMARY COLD CORE SWINGS ACROSS THE CENTRAL PLAINS. THE HEAVIEST RAINFALL TOTALS FROM RECENT RAIN HAS BEEN CONFINED TO AREAS ALONG THE MISSOURI AND ARKANSAS BORDER...AN AREA THAT WILL CONTINUE TO BE A FOCUS FOR MORE DEVELOPMENT THROUGH SATURDAY. SHOWER AND THUNDERSTORM CHANCES WILL EXIST THROUGH ALL PERIODS THROUGH SATURDAY NIGHT. NO SIGNIFICANT CHANGES IN TEMPERATURES FROM THE ONGOING FORECAST. CRAMER LONG TERM (SUNDAY THROUGH WEDNESDAY)... ACTIVE PATTERN WILL COME TO AN END BY EARLY MONDAY AS UPPER LOW FINALLY MOVES OFF TO THE EAST OF MISSISSIPPI RIVER. GFS HAS MID LEVEL FORCING OVER CENTRAL AND NORTHERN MISSOURI INTO MONDAY MORNING. THIS WAS NOT IN PREVIOUS RUNS...SO ONLY EXTENDED POPS INTO SUNDAY AFTERNOON TO ACCOUNT FOR MAIN TROUGH PASSAGE. DROPPED MAX TEMPS SLIGHTLY ON SUNDAY AND MONDAY TO ACCOUNT FOR EXPECTED LINGERING CLOUDS. NORTHWEST FLOW THEN SETS IN THROUGH TUESDAY NIGHT BEFORE ZONAL FLOW AFFECTS WESTERN U.S. AND CENTRAL PLAINS. THEREFORE INCREASED TEMPS A FEW DEGREES ON WEDNESDAY AND THURSDAY. HOWEVER...BOTH GFS AND ECMWF SHOW APPROACHING FRONTAL SYSTEM AND MID LEVEL TROUGH BY THURSDAY. GULF DOES NOT LOOK TO OPEN UP UNTIL LATE THURSDAY...SO HAVE KEPT PRECIP OUT OF EXTENDED. INCREASED CLOUD COVERAGE WEDNESDAY NIGHT ON. SO ALTHOUGH TEMPS WERE INCREASED IN LATTER PART OF LONG TERM...STILL A DEGREE OR TWO LOWER THAN SURROUNDING OFFICES DUE TO CLOUD COVERAGE. OTHER THAN THESE MINOR CHANGES...EXTENDED LOOKED GOOD. AL && .AVIATION... MAIN CONCERN WILL BE CEILINGS ASSOCIATED WITH POSSIBLE THUNDERSTORMS MOVING NORTHWARD FORM OK/AR OVERNIGHT. KSGF AND KJLN WILL BE VFR INTO THE EVENING HOURS. HAVE DROPPED CEILINGS TO THE LOW END OF MVFR CATEGORY FOR NOW AFT 06Z...BUT IF THE CONVECTIVE SITUATION PLAYS OUT AS ANTICIPATED WE WILL LIKELY SEE IFR CONDITIONS LATE TONIGHT AND EARLY THU MORNING. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE .KS...NONE WFO SGF
Hazardous weather outlook, Apr 22, 10:52 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1052 PM CDT THU APR 22 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1052 PM CDT THU APR 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND LARGE HAIL UP TO THE SIZE OF NICKELS. AREAS AFFECTED AND TIMING: SCATTERED THUNDERSTORMS WILL CONTINUE TO AFFECT THE OZARKS REGION INTO EXTREME SOUTHEAST KANSAS THROUGH THE OVERNIGHT HOURS. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED...WITH THE STRONGEST STORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. DISCUSSION: THE NEARLY STATIONARY FRONT WHICH HAD NOSED INTO FAR SOUTHERN MISSOURI LATE THIS AFTERNOON HAS SETTLED BACK SOUTH INTO NORTHERN ARKANSAS EARLY THIS EVENING. ALTHOUGH THUNDERSTORMS WILL CONTINUE ACROSS THE REGION OVERNIGHT...THE LOSS OF DAYTIME HEATING AND A RELATIVELY COOL AND STABLE LOW LEVEL AIRMASS WILL HELP LIMIT THE THREAT OF SEVERE WEATHER. ACROSS SOUTHERN MISSOURI...SEVERAL ROUNDS OF THUNDERSTORMS OVER THE PAST SEVERAL DAYS HAS RESULTED IN BETWEEN TWO AND THREE INCHES OF RAINFALL. ADDITIONAL RAINFALL COULD LEAD TO MORE WIDESPREAD FLOODING...AND A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHERN MISSOURI. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SEVERAL ROUNDS OF POTENTIALLY HEAVY RAIN ARE POSSIBLE FROM LATE FRIDAY AFTERNOON THROUGH SATURDAY NIGHT, AND SOME AREAS OF SOUTHERN MISSOURI MAY RECEIVE AN ADDITIONAL INCH OR TWO OR RAIN. DEPENDING ON RAINFALL TOTALS RECEIVED THURSDAY NIGHT, ADDITIONAL HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT DUE TO THE ISOLATED NATURE OF ANY HAIL. BOOKBINDER
In the hours before
Local storm report, Apr 22, 9:53 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
953 PM CDT THU APR 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 5 SE ANN 36.98N 92.14W
04/22/2004 2.75 INCH DOUGLAS MO LAW ENFORCEMENT
DAMAGE TO PICKUP TRUCK FROM LARGE HAIL NEAR
DOUGLAS-OZARK COUNTY BORDER.
ALLocal storm report, Apr 22, 9:55 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CDT THU APR 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL NOBLE 36.75N 92.57W
04/22/2004 0.88 INCH OZARK MO BROADCAST MEDIA
ALLocal storm report, Apr 22, 9:58 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 PM CDT THU APR 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 5 SE SQUIRES 36.80N 92.56W
04/22/2004 2.75 INCH DOUGLAS MO LAW ENFORCEMENT
DAMAGE TO PICKUP TRUCK FROM LARGE HAIL NEAR
DOUGLAS-OZARK COUNTY BORDER.
0930 PM FLOOD 8 W AVA 36.95N 92.79W
04/22/2004 DOUGLAS MO LAW ENFORCEMENT
LOW WATER CROSSINGS FLOODED IN WESTERN PART OF COUNTY.
ALLocal storm report, Apr 22, 10:08 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1008 PM CDT THU APR 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 4 NW WEST PLAINS 36.77N 91.90W
04/22/2004 0.88 INCH HOWELL MO LAW ENFORCEMENT
1000 PM HAIL 1 W WEST PLAINS 36.73N 91.87W
04/22/2004 0.88 INCH HOWELL MO EMERGENCY MNGR
ALLocal storm report, Apr 22, 10:51 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 PM CDT THU APR 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 4 NW WEST PLAINS 36.77N 91.90W
04/22/2004 0.75 INCH HOWELL MO LAW ENFORCEMENT
1000 PM HAIL 1 W WEST PLAINS 36.73N 91.87W
04/22/2004 0.75 INCH HOWELL MO EMERGENCY MNGR
1051 PM HAIL THAYER 36.52N 91.55W
04/22/2004 0.88 INCH OREGON MO LAW ENFORCEMENT
ALLocal storm report, Apr 22, 10:53 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 PM CDT THU APR 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL THAYER 36.52N 91.55W
04/22/2004 0.88 INCH OREGON MO LAW ENFORCEMENT
ALThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:10 PM CDT | Tornado Warning | SGF | Christian | 65 min |
| Apr 22, 7:14 PM CDT | Tornado Warning | SGF | Stone | 31 min |
| Apr 22, 7:18 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 57 min |
| Apr 22, 7:29 PM CDT | Tornado Warning | SGF | Taney | 61 min |
| Apr 22, 7:31 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 59 min |
| Apr 22, 7:52 PM CDT | Tornado Warning | SGF | Barry, Stone | 53 min |
| Apr 22, 7:59 PM CDT | Tornado Warning | SGF | McDonald | 61 min |
| Apr 22, 8:10 PM CDT | Tornado Warning | SGF | Douglas | 65 min |
| Apr 22, 8:12 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 63 min |
| Apr 22, 8:25 PM CDT | Tornado Warning | SGF | Ozark | 65 min |
| Apr 22, 9:15 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 60 min |
| Apr 22, 9:26 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 79 min |
| Apr 22, 9:29 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 46 min |
| Apr 22, 10:01 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 29 min |
| Apr 22, 10:50 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 55 min |
| Apr 23, 5:56 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 64 min |
| Apr 23, 6:28 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 62 min |
| Apr 23, 8:22 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald | 53 min |
| Apr 23, 10:32 AM CDT | Flash Flood Warning | SGF | McDonald | 3 hr |
| Apr 23, 10:55 AM CDT | Flash Flood Warning | SGF | Barry | 3 hr |
| Apr 23, 2:45 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 45 min |
| Apr 23, 3:35 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Newton | 55 min |
| Apr 23, 5:00 PM CDT | Flash Flood Warning | SGF | Barry, Stone | 3 hr |
| Apr 23, 5:24 PM CDT | Flash Flood Warning | SGF | Lawrence | 5 hr |
| Apr 23, 6:34 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.